Winter Weather, Daviess
- When
- December 28, 9:00 PM CST to December 29, 5:00 AM CST
- Where
- Daviess forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.732, -87.087 (the zone’s center; the record gives no point)
One to two inches of snow fell across the Ohio River counties of western Kentucky, as well as across Webster County. Specifically, 2 inches fell in Henderson and one inch in Paducah.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
One to two inches of snow fell across the Ohio River counties of western Kentucky, as well as across Webster County. Specifically, 2 inches fell in Henderson and one inch in Paducah. A compact and strong upper-level disturbance moved rapidly east-northeast from Oklahoma. The heaviest precipitation and coldest air remained north and west of the Ohio River, therefore only light accumulations were observed in western Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 28, 6:34 PM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
634 PM CST FRI DEC 28 2012
.UPDATE...
ISSUED AT 628 PM CST FRI DEC 28 2012
BASED ON LATEST SFC OBSERVATIONS...SATELLITE TRENDS AND MESO SCALE
/RUC AND NAM/ GUIDANCE...LOOKS AS THO A QUICK 6 TO 9 HOUR
SNOW...HEAVY AT TIMES...TONIGHT NORTHWEST OF A DEXTER MO TO EVV
IN TO BOONEVILLE KT LINE. WILL UP AMOUTS INTO THE 3 TO 6 RANGE
WITH LOCALLY HIGHER AMOUNTS IN BANDING PRECIP.
UPDATE ISSUED AT 450 PM CST FRI DEC 28 2012
UPDATE FOR AVIATION DISCUSSION FOR 00Z SATURDAY TAF ISSUANCE.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 1239 PM CST FRI DEC 28 2012
ELECTED TO MAINTAIN A WINTER WEATHER ADVISORY FOR NOW. EXPANDED IT
TO INCLUDE ALL OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. MINOR
ADJUSTMENT OVER THE PENNYRILE REGION REMOVING SELECT COUNTIES.
CURRENT ACTIVITY MOVING INTO THE AREA DRIVEN BY WEAK MID LEVEL
SUPPORT AND LOW/MID TROP ASCENT...AND SHOULD BE MAINLY RAIN COMING
OUT OF ARKANSAS AND WRN TENNESSEE INTO THE REGION. AS THE ATMOSPHERE
COOLS DOWN OUT WEST TOWARD THE OZARK FOOTHILL REGION...MAY SEE A
MIX DEVELOP. TOWARD SUNSET...OVER OUR WEST COUNTIES...THE MODELS
REALLY COOL THE COLUMN TOWARD THE SURFACE...WHICH MAY TRANSLATE TO
A QUICK CHANGE OVER TO SNOW...AS THE MAIN UPPER WAVE SEEN ON WATER
VAPOR MOVING EAST ACROSS OKLAHOMA APPROACHES. THIS FEATURE WILL
BE OUR MAIN PRECIPITATION DRIVER OVERNIGHT...WITH CURRENT
RAINS/PRECIP SHIFTING ON TO THE EAST NORTHEAST.
PRECIP SHIELD ASSOCIATED WITH THE AFOREMENTIONED SYSTEM SHOULD
INCREASE AND EXPAND TOWARD SUNSET...LASTING THROUGH THE EVENING AS
IT HEADS ENE ACROSS THE CWFA. MODELS ALL DEPICT STRONG FORCING.
H8/H7 AND H7/H5 FRONTOGENETICAL FORCING AND MID LEVEL Q-VEC
CONVERGENCE FOR UPWARD MOTION LINE UP WELL WITH LOW TROP ISENTROPIC
ASCENT...WHICH SHOULD RESULT IN EFFICIENT PRECIPITATION ESPECIALLY
FROM SOUTHEAST MO INTO SOUTHERN IL/SOUTHWEST IN. FORECAST SOUNDINGS
AND THERMAL DEPICTIONS SUGGEST A CHANGE OVER TO SNOW FROM SW TO NE
THROUGH THE EVENING HOURS AS FREEZING LEVELS DROP. KIND OF TRICKY
ON FORECAST AMOUNTS. LOOKING AT 12:1 RATIOS...A TAD HIGHER THAN
THE LAST EVENT. BUT...SURFACE TEMPS WILL BE CLOSE TO 32. AND IT
MAY NOT BE ALL SNOW TO START.
FELT COMFORTABLE RIDING WITH THE ADVISORY FOR NOW...FOR ROUGHLY 2
TO 4 INCHES IN A CORRIDOR SIMILAR TO OUR LAST SYSTEM...PRIMARILY
NORTH AND WEST OF THE OHIO...DROPPING OFF SOUTH OF THERE. SOME
COUNTIES IN THE EVANSVILLE TRI STATE...ESPECIALLY SAY
PIKE...SPENCER AND NEARBY COUNTIES...MAY BE PUSHING THE 4 INCH
CRITERIA FOR A WINTER STORM WARNING. FOR NOW WILL GO WITH THE
NOTION ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE. IF THIS EVENT
WERE GOING TO BE ALL SNOW...WITH SURFACE TEMPS 1-3 DEGREES
COLDER...WE WOULD HAVE THE CONFIDENCE TO ISSUE A WARNING OVER
PARTS OF SOUTHERN IL INTO SOUTHWEST IN. JUST NOT QUITE THERE YET.
SYSTEM WILL RAPIDLY DEPART AFTER MIDNIGHT. COULD SEE SOME WRAP
AROUND CLOUDS AND FLURRIES SATURDAY...WITH QUIET...COLD WEATHER
SATURDAY NIGHT INTO SUNDAY.
NOLES
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 311 PM CST FRI DEC 28 2012
STILL ONLY ONE WEATHER EVENT TO DEAL WITH IN THE EXTENDED
PERIODS...BUT AS USUAL HERE IN THE MID LATITUDES WE HAVE THE
POTENTIAL OF DEALING WITH ALL POSSIBLE WEATHER ELEMENTS...IE
LIQUID...FREEZING...AND FROZEN. PRECIPITATION TYPES THROUGH THE
EVENT ARE BASED ON A COMBINATION OF MULTIPLE CRITICAL THICKNESSES...
SOUNDINGS...AND 850 MB TEMPERATURES.
LATEST LONG TERM MODEL RUNS STILL IN DECENT AGREEMENT WITH THE ONSET
AND PROGRESSION OF THIS SYSTEM...BUT THERE ARE STILL MINOR SOME
DISCREPANCIES WITH RESPECT WITH TO THE THERMAL PROFILES THROUGH THE
EVENT. THE GFS CONTINUES TO BE THE MOST CONSISTENT...THE FORECAST
WAS WEIGHTED MORE TOWARD ITS SOLUTION.
LOOKS LIKE PRECIP MAY BEGIN JUST BEFORE 6 AM OVER THE FAR WESTERN
SECTIONS OF OUR CWA MONDAY MORNING...AND BASED ON FORECAST
TEMPERATURES AT THAT TIME...SHOULD BE LIGHT FREEZING RAIN WITH
LITTLE TO NO ICE ACCUMULATION. PRECIPITATION WILL SPREAD QUICKLY
NORTHEAST ACROSS THE CWA MONDAY MORNING. PRECIPITATION SHOULD BE IN
THE FORM OF SNOW OVER THE NORTHWEST HALF WITH MINOR
ACCUMULATIONS...A MIX OF RAIN/SNOW ACROSS THE MIDDLE SECTIONS...AND
ALL RAIN OVER THE SOUTHEAST SECTIONS.
MONDAY AFTERNOON WITH TEMPERATURES AND THE ATMOSPHERE WARMING UP A
BIT THERE SHOULD BE A RAIN/SNOW MIX ACROSS THE NORTHERN THIRD OF THE
CWA AND ALL RAIN ELSEWHERE.
MONDAY EVENING THERMAL PROFILES WOULD INDICATE FREEZING RAIN OR
SLEET OVER THE NORTHERN HALF OF THE CWA WITH ALL RAIN OVER THE
SOUTHERN HALF. AFTER MIDNIGHT MONDAY NIGHT THE ATMOSPHERE BEGINS TO
COOL A BIT SO ALL SNOW IS EXPECTED OVER THE NORTHWEST SECTIONS WITH
MINOR ACCUMULATIONS...A RAIN/SNOW MIX ACROSS THE CENTRAL SECTIONS...
AND ALL RAIN OVER THE SOUTHEAST THIRD.
PRECIPITATION CHANCES WILL BE WINDING DOWN TUESDAY MORNING AND
SHOULD BE ALL SNOW WITH MINOR ACCUMULATIONS OVER ALL BUT THE
SOUTHEAST THIRD OF THE CWA WHERE THERE SHOULD BE A RAIN/SNOW MIX.
PRECIPITATION IN THE FORM OF SNOW WILL LINGER OVER THE EASTERN HALF
OF THE CWA WITH ONLY MINOR ACCUMULATIONS EXPECTED.
HIGH PRESSURE AT THE SURFACE AND NEAR ZONAL FLOW ALOFT SHOULD KEEP
THE REGION DRY THROUGH THE REMAINDER OF THE PERIOD. THE GFS SHOWS A
SHORT WAVE DIVING SOUTHEAST ACROSS THE REGION THURSDAY INTO THURSDAY
NIGHT BUT NO PRECIPITATION EXPECTED DUE TO LACK OF MOISTURE.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD.
JAP
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 500 PM CST FRI DEC 28 2012
AT THE TIME OF THIS DISCUSSION...THE TRANSITION TO SLEET/SNOW AT
KCGI SHOULD BE IMMINENT. LOOKS LIKE THERE WILL BE SOME POTENTIAL
FOR SNOW BANDING EARLY ON AT KCGI...SO LOWERED CEILINGS/VISIBILITIES
THROUGH 04Z SATURDAY. FOLLOWED THIS TREND ACROSS THE REMAINDER OF
THE WFO PAH TAF SITES THROUGH 07Z SATURDAY...WITH LOWERED
VISIBILITIES BELOW ONE MILE WITH THE DEFORMATION ZONE MOVING OVER
KEVV/KOWB AFTER 06Z SATURDAY. ANY VISIBILITY REDUCTION DUE TO THE
SNOW SHOULD IMPROVE TO MVFR/VFR LEVELS AT KCGI AND KPAH BETWEEN
12Z-18Z SATURDAY. MAINTAINED MVFR CEILINGS AT KEVV/KOWB THROUGH
END OF FORECAST PERIOD...WITH KCGI/KPAH ENCOUNTERING UNRESTRICTED
CEILINGS AND VISIBILITIES BY 20-21Z SATURDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR ILZ075>078-
080>089-092.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR ILZ090-091-
093-094.
MO...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR MOZ076-086-087-
100-109>111.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR MOZ112-114.
IN...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR INZ081-082-
085>088.
KY...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR KYZ004-005-
007-010-014-015-018>020.
&&
UPDATE...GM
AVIATION...SMITHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 345 PM CST FRI DEC 28 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 345 PM CST FRI DEC 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...LATE TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT FOR MOST OF THE REGION...GENERALLY NORTH OF A LINE FROM NEW MADRID MISSOURI TO PADUCAH AND CALHOUN IN WEST KENTUCKY. REFER TO THE ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTRY MIX OF PRECIPITATION WILL BE POSSIBLE MONDAY THROUGH TUESDAY MORNING. SOME LIGHT SNOW ACCUMULATION WILL BE POSSIBLE BEFORE IT COMES TO AN END. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF WINTRY PRECIPITATION ARE APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
736 PM CST FRI DEC 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM SNOW KEENSBURG 38.35N 87.87W
12/28/2012 M1.0 INCH WABASH IL TRAINED SPOTTER
NEW SNOW SINCE 630 PM CST.
&&
K.SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
746 PM CST FRI DEC 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM SNOW CARBONDALE 37.72N 89.22W
12/28/2012 E1.0 INCH JACKSON IL PUBLIC
PUBLIC REPORT FROM SOCIAL MEDIA.
&&
K.SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
803 PM CST FRI DEC 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM SNOW MOUNT CARMEL 38.42N 87.77W
12/28/2012 M1.0 INCH WABASH IL TRAINED SPOTTER
NEW SNOW SINCE 630 PM CST.
&&
K.SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
810 PM CST FRI DEC 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM SNOW 2 SE EVANSVILLE 37.96N 87.52W
12/28/2012 E0.5 INCH VANDERBURGH IN TRAINED SPOTTER
MODERATE TO HEAVY SNOW FALLING IN THE ANGEL MOUNDS AREA
OF THE EVANSVILLE METRO AREA.
&&
K.SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
824 PM CST FRI DEC 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM SNOW CARBONDALE 37.72N 89.22W
12/28/2012 E2.0 INCH JACKSON IL PUBLIC
&&
K.SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
849 PM CST FRI DEC 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM SNOW ANNA 37.46N 89.24W
12/28/2012 M1.3 INCH UNION IL TRAINED SPOTTER
NEW SNOW DURING THE PAST HOUR. SNOW DEPTH 2.0 INCHES.
&&
K.SMITHThe national radar mosaic for the moment the first event began.
8 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420515, 420509, 420512, 420513, 420514, 420516, 420511, 420510.